Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 104, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 21, 2020, 8:01 PM EDT for 4 counties in Indiana. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2020, 8:01 PM EDT (00:01 UTC)
- Expired
- Jul 21, 2020, 8:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, IN, Parke County, IN, Vermillion County, IN, Vigo County, IN
The radar
The Indianapolis radar (KIND), 87 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 8:45 PM EDT | TSTM WND DMG | 1 Ese Rockville, IN | SEVERAL TREES WERE BLOWN DOWN IN THIS VICINITY. |
| Jul 21, 8:46 PM EDT | TSTM WND DMG | 2 Ene Seelyville, IN | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM CLOVERDALE. A TREE WAS BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
696
WUUS53 KIND 220001
SVRIND
INC021-121-165-167-220045-
/O.NEW.KIND.SV.W.0104.200722T0001Z-200722T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
801 PM EDT Tue Jul 21 2020
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Northern Vigo County in west central Indiana...
Northwestern Clay County in west central Indiana...
Southern Parke County in west central Indiana...
Southern Vermillion County in west central Indiana...
* Until 845 PM EDT.
* At 801 PM EDT, severe thunderstorms were located along a line
extending from near Georgetown to near Vermilion to Oliver, moving
east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Terre Haute, Brazil, Clinton, Rockville, West Terre Haute, Fairview
Park, Seelyville, Montezuma, Knightsville, Rosedale, Harmony,
Staunton, Carbon, Universal, Mecca, Fontanet, Blanford,
Shepardsville, Lena and Cecil Harden Lake.
This includes Interstate 70 between mile markers 3 and 5, and between
mile markers 11 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3980 8753 3976 8701 3948 8701 3941 8713
3945 8753
TIME...MOT...LOC 0001Z 275DEG 26KT 3994 8756 3962 8752 3949 8767
HAIL...0.75IN
WIND...60MPH
$$
AW2 follow-up statements
849
WWUS53 KIND 220025
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
825 PM EDT Tue Jul 21 2020
INC021-121-165-167-220045-
/O.CON.KIND.SV.W.0104.000000T0000Z-200722T0045Z/
Vigo IN-Clay IN-Parke IN-Vermillion IN-
825 PM EDT Tue Jul 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR NORTHERN VIGO...NORTHWESTERN CLAY...SOUTHERN PARKE AND SOUTHERN
VERMILLION COUNTIES...
At 824 PM EDT, severe thunderstorms were located along a line
extending from near Newport to 6 miles southeast of Clinton to near
Terre Haute, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Terre Haute, Brazil, Clinton, Rockville, West Terre Haute, Fairview
Park, Seelyville, Montezuma, Knightsville, Rosedale, Harmony,
Staunton, Carbon, Mecca, Fontanet, Shepardsville, Lena, Cecil Harden
Lake, Bridgeton and North Terre Haute.
This includes Interstate 70 between mile markers 3 and 5, and between
mile markers 11 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3980 8753 3976 8701 3948 8701 3941 8713
3945 8753 3962 8744
TIME...MOT...LOC 0024Z 274DEG 26KT 3988 8746 3961 8731 3946 8746
HAIL...0.75IN
WIND...60MPH
$$
AW552
WWUS53 KIND 220036
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
836 PM EDT Tue Jul 21 2020
INC165-220045-
/O.CAN.KIND.SV.W.0104.000000T0000Z-200722T0045Z/
Vermillion IN-
836 PM EDT Tue Jul 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN VERMILLION COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3976 8701 3948 8701 3941 8713 3944 8740
3960 8732 3978 8733
TIME...MOT...LOC 0035Z 275DEG 26KT 3987 8736 3960 8721 3945 8736
$$
INC021-121-167-220045-
/O.CON.KIND.SV.W.0104.000000T0000Z-200722T0045Z/
Vigo IN-Clay IN-Parke IN-
836 PM EDT Tue Jul 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR NORTHEASTERN VIGO...NORTHWESTERN CLAY AND SOUTHEASTERN PARKE
COUNTIES...
At 835 PM EDT, severe thunderstorms were located along a line
extending from near Newport to 7 miles northwest of Brazil to Terre
Haute, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Terre Haute, Brazil, Rockville, Seelyville, Knightsville, Rosedale,
Harmony, Staunton, Carbon, Mecca, Fontanet, Lena, Cecil Harden Lake,
Bridgeton and North Terre Haute.
This includes Interstate 70 between mile markers 12 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3976 8701 3948 8701 3941 8713 3944 8740
3960 8732 3978 8733
TIME...MOT...LOC 0035Z 275DEG 26KT 3987 8736 3960 8721 3945 8736
HAIL...0.75IN
WIND...60MPH
$$
AWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 7:58 PM EDT, 3 minutes earlier.
Area forecast discussion, Jul 21, 7:58 PM EDT, 3 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 758 PM EDT Tue Jul 21 2020 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 238 PM EDT Tue Jul 21 2020 A frontal system is expected to move through the area around Wednesday. In the wake of this front, high pressure is expected for later this week, and on into the weekend. Another frontal system may affect the area by early next week. && .NEAR TERM /This Afternoon and Tonight/... Issued at 238 PM EDT Tue Jul 21 2020 Convective cluster is expected to continue to affect the northern zones for the next couple of hours, as the associated mid level vorticity center drifts into northern Indiana. Additional development possible farther southeast later this afternoon along the trailing vorticity tail, as the air mass has become quite unstable. Deep layer shear marginally favorable for strong wind gusts, especially over the northwest zones this afternoon. Additional convective development possible towards evening and overnight, as a mid level short wave, currently approaching west central Illinois, drifts towards the southern Great Lakes. A decent amount of warm/moist advection expected tonight, as model data suggest a 30 kt low level jet may develop by the early morning hours of Wednesday. This may serve to keep convection going well into the night. The presence of the low level jet, combined with progged precipitable waters in excess of 2 inches, suggest a threat for heavy rainfall amounts. Based on above, will keep likely PoPs over the northwest zones through the mid afternoon hours to cover the current activity. Will also target higher PoPs after dark to cover the expected development with the incoming short wave. Low level thicknesses suggest the GFS MOS lows tonight look reasonable. && .SHORT TERM /Wednesday through Friday/... Issued at 238 PM EDT Tue Jul 21 2020 Tonight's convection may still be lingering into Wednesday morning, until the low level jet weakens. Model data suggest a cold front will move into the area Wednesday afternoon, but model data suggests the instability axis may get shoved south of the Ohio River by then. Will keep chance PoPs going for Wednesday, as a result. Otherwise, model data suggest an upper ridge will begin building over the Midwest by the later portions of the week. The potential exists for periodic convection to slide down the east side of the ridge, but ensembles are in general fairly dry after Wednesday. Will keep some PoPs going for the rest of the extended for now, but may be able to start pulling PoPs at some point if models continue towards a drier trend. Progged low level thicknesses suggest the GFS MOS temperature guidance for the next couple of days looks Ok for the most part. && .LONG TERM /Friday night through Tuesday/... Issued at 1239 PM EDT Tue Jul 21 2020 The long term will be dominated by an upper ridge over the central U.S. The ridge builds toward central Indiana Friday night and Saturday, which should provide warm temperatures and fairly dry conditions under subsidence. The ridge shows some signs of buckling a bit as its axis trends back toward the plains through the rest of the weekend, though, and into next week. This should equate to warmer than normal temperatures throughout the long term along with increasing dewpoints, with some evening thunderstorm chances due to instability. There may also be some potential for overnight ridge riding storms Sunday night and perhaps Monday night. Overall though mainly a hot forecast with little in the way of widespread precipitation. && .AVIATION /Discussion for the 22/00Z TAF Issuance/... Issued at 751 PM EDT Tue Jul 21 2020 Prevailing VFR conditions through the TAF period, but with several rounds of storms tonight into tomorrow, brief periods of MVFR ceilings and visibilities could be possible within storms. Active weather is expected throughout the TAF period. A line of storms is entering central Indiana from the west at the start of the period, making its way through sites early tonight. Models also show better chances for rain early in the morning and again tomorrow afternoon. In general, storms could occur at any point, thus have gone with VCTS when not quite as confident in timing. Winds are generally out of the SW from 5 to 10 kts increasing to around 12 kts towards the end of the period. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JAS NEAR TERM...JAS SHORT TERM...JAS LONG TERM....CP AVIATION...KH
Hazardous weather outlook, Jul 21, 4:50 PM EDT, 3 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 450 PM EDT Tue Jul 21 2020 INZ021-028>031-035>049-051>057-060>065-067>072-221000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 450 PM EDT Tue Jul 21 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: There are chances for thunderstorms late this afternoon and and tonight. Some strong to severe storms are possible. Hazards: Damaging winds, heavy rain and localized flooding, lightning. Timing: Best threat for severe storms will be until about 11 PM. Heavy rainfall is possible from the late evening hours and overnight. Discussion: A front in the area along with upper disturbances will bring some showers and thunderstorms to the area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Thunderstorms are possible for much of the period. Isolated severe storms are possible on Wednesday. Hot conditions with heat index values at or over 100 may return this weekend. Discussion: A front will meander across the area into the weekend, interacting with warm and humid air to bring chances for showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be possible this evening. .STORM MOTION STATEMENT... The expected storm motion today is from the west southwest at 35 MPH. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 21, 3:14 PM EDT, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
314 PM EDT Tue Jul 21 2020
INZ031-038-040-041-211945-
Howard IN-Tipton IN-Madison IN-Delaware IN-
314 PM EDT Tue Jul 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MADISON...NORTHWESTERN
DELAWARE...EASTERN HOWARD AND EASTERN TIPTON COUNTIES UNTIL 345 PM
EDT...
At 313 PM EDT, Doppler radar was tracking a strong thunderstorm near
Windfall, or 12 miles west of Fairmount, moving east at 50 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Elwood, Alexandria, Tipton, Windfall, Greentown, Frankton,
Summitville, Gaston and Orestes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
central Indiana.
LAT...LON 4038 8586 4038 8546 4022 8549 4022 8611
4056 8601 4056 8586
TIME...MOT...LOC 1913Z 262DEG 43KT 4039 8589
CPSpecial weather statement, Jul 21, 3:47 PM EDT, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
347 PM EDT Tue Jul 21 2020
INZ039>041-049-212030-
Henry IN-Madison IN-Delaware IN-Hamilton IN-
347 PM EDT Tue Jul 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR MADISON...DELAWARE...NORTHERN
HENRY AND NORTHEASTERN HAMILTON COUNTIES UNTIL 430 PM EDT...
At 346 PM EDT, Doppler radar was tracking a strong thunderstorm near
Anderson, moving east at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Muncie, Anderson, Elwood, Alexandria, Yorktown, Chesterfield, Albany,
Lapel, Edgewood, Frankton, Eaton, Daleville, Summitville, Gaston,
Selma, Orestes, Springport, Blountsville, Woodlawn Heights and
Country Club Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
central Indiana.
LAT...LON 4005 8591 4022 8589 4022 8586 4038 8586
4038 8522 4004 8521
TIME...MOT...LOC 1946Z 268DEG 36KT 4017 8577
CPLocal storm report, Jul 21, 4:13 PM EDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
413 PM EDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM TSTM WND DMG 2 ENE KOKOMO 40.48N 86.10W
07/21/2020 HOWARD IN PUBLIC
NUMEROUS PORTIONS OF TREES AND BRANCHES
DOWN. UTILITY POLE DOWN.
&&
BHHLocal storm report, Jul 21, 6:03 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
603 PM EDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM TSTM WND DMG 2 WNW DAYTON 40.39N 86.80W
07/21/2020 TIPPECANOE IN PUBLIC
LARGE METAL DOORS WERE BLOWN OFF OF THE
TOYOTA TSUSHO AMERICA INC PLANT AT 5440
HAGGERTY LANE. EMPLOYEE TOLD TV MEDIA THAT
IF NOT FOR THE TORNADO WARNING AND THEIR
RESULTING SHELTER IN PLACE EMPLOYEES WOULD
HAVE BEEN STRUCK. TIME IS ESTIMATED FROM
RADAR.
&&
BHHSpecial weather statement, Jul 21, 7:25 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
725 PM EDT Tue Jul 21 2020
INZ062-063-220015-
Brown IN-Monroe IN-
725 PM EDT Tue Jul 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONROE AND
NORTHWESTERN BROWN COUNTIES UNTIL 815 PM EDT...
At 724 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bloomington, moving east at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Lake Lemon and Helmsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3924 8653 3931 8654 3934 8648 3934 8630
3926 8626
TIME...MOT...LOC 2324Z 255DEG 10KT 3926 8648
AWLocal storm report, Jul 21, 7:59 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
759 PM EDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 1 N UNIONVILLE 39.25N 86.42W
07/21/2020 E0.88 INCH MONROE IN AMATEUR RADIO
LOCATION APPROXIMATE.
&&
BHHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:44 PM EDT | Severe Thunderstorm Warning | IND | Clay, Parke, Putnam | 46 min |
| Jul 21, 9:14 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Montgomery, Morgan, Putnam | 46 min |
| Jul 21, 9:59 PM EDT | Special Weather Statement | IND | Tipton | 31 min |
| Jul 21, 10:00 PM EDT | Special Weather Statement | IND | Hamilton, Marion, Morgan | 30 min |
| Jul 21, 10:09 PM EDT | Special Weather Statement | IND | Brown, Monroe | 51 min |
| Jul 21, 10:21 PM EDT | Special Weather Statement | IND | Howard, Tipton | 39 min |
| Jul 21, 10:42 PM EDT | Special Weather Statement | IND | Bartholomew, Brown, Jackson | 33 min |
| Jul 21, 10:43 PM EDT | Areal Flood Advisory | IND | Boone, Clinton, Hamilton, Tipton | 3 hr |
| Jul 21, 11:00 PM EDT | Special Weather Statement | IND | Rush, Shelby | 30 min |
| Jul 21, 11:29 PM EDT | Special Weather Statement | IND | Decatur, Rush | 31 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.